Grand Rounds - Hammersmith Hospital: Clinicopathological conference Dizziness and confusion after bone marrow transplantationBMJ 1994; 309 doi: http://dx.doi.org/10.1136/bmj.309.6949.262 (Published 23 July 1994) Cite this as: BMJ 1994;309:262
- D O'Shaughnessy,
- J M Goldman,
- M Roddie,
- J B Schofield
- Department of Haematology, Hammersmith Hospital, London W12 0HS.
- Case analysed by: Christopher Kennard, professor of clinical neurology, Charing Cross and Westminster Medical School.
- Chairman: James Scott, professor of medicine
- Discussion group: Francesco Scaravilli, professor of neuropathology, Institute of Neurology; Kate Ward, senior lecturer in virology; David Brookes, reader in neurology; Paul Lewis, senior lecturer in neuropathology.
- Coordinator: Sassoon Levi, senior registrar in gastroenterology
A 44 year old woman presented to the Hammersmith Hospital with dizziness and cognitive impairment five months after receiving a bone marrow transplant. Despite intensive treatment her condition deteriorated and she died two months later. A stereotactic biopsy of the brain and postmortem findings were diagnostic. We presented a summary of her case, minus the final diagnosis, to Professor Christopher Kennard, professor of clinical neurology at Charing Cross and Westminster Medical School, and asked him to reach a diagnosis.
DOS: A 44 year old woman, who had received a bone marrow transplant, presented in October 1991 with a two week history of cognitive impairment noted by her husband. Eight years previously she had had Philadelphia positive chronic myeloid leukaemia diagnosed while she was pregnant. After delivery she was treated with hydroxyurea and busulphan, and in May 1991 she received bone marrow from a volunteer unrelated donor after conditioning with cyclophosphamide and total body irradiation. Her prophylaxis against graft versus host disease comprised T cell antibodies (Campath 1G), cyclosporin A, and methotrexate. The transplant was complicated by grade II graft versus host disease of the skin and upper gastrointestinal tract and candidiasis, which responded to high dose steroids and fluconazole.
Five months later, she presented with dizziness and severe oral herpes simplex ulcers. Despite treatment with acyclovir the dizziness persisted, and she was also found to have behavioural changes, poor concentration, and reading and writing difficulties and she was unable to count money in the shops. On examination she had no fever impaired short term memory, severe dyscalculia, mild constructional apraxia, and left visual inattention. She scored 25 out of 30 on the Folstein mini-mental state questionnaire.
CK: Before considering any investigations we should try to localise the lesions that are giving rise to the symptoms and signs. This patient presented …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial